Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 30, 2012Houston County, Georgia

NWS Atlanta, GA issued this special weather statement at May 30, 2012, 10:02 PM EDT for Houston County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2012, 10:02 PM EDT (02:02 UTC)
Expired
May 30, 2012, 10:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 48 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WWUS82 KFFC 310202
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT WED MAY 30 2012

GAZ093>095-310230-
1002 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PEACH...MACON AND
HOUSTON COUNTIES UNTIL 1030 PM EDT...

AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEADOWDALE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS PEACH...
MACON AND HOUSTON COUNTIES THROUGH 1030 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE MIAMI VALLEY...FORT VALLEY...SAINT LOUIS...
PERRY...MEADOWDALE...MOSS OAK...GROVE PARK...ELKO AND HENDERSON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3232 8366 3231 8392 3257 8390 3257 8369
TIME...MOT...LOC 0202Z 358DEG 6KT 3248 8379

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 30, 7:51 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 30, 7:51 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT WED MAY 30 2012

.PREV DISCUSSION... /ISSUED 321 PM EDT WED MAY 30 2012/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WEAK HIGH PRESSURE CONTINUED TO BUILD OVER THE FORECAST AREA THIS
AFTERNOON. SCATTERED TO BROKEN CU PREVAILED MAINLY OVER EAST
CENTRAL GA. THE PRESSURE GRADIENT OVER GA CONTINUED TO RELAX SO
THE SURFACE WINDS HAD DECREASED TO LESS THAN 10 MPH. EXPECT THE
CU TO DISSIPATE AND THE SURFACE WINDS TO BECOMING LIGHT AND
VARIABLE TONIGHT AS THE WEAK HIGH PRESSURE PREVAILS OVER NORTH
AND CENTRAL GA.

MODELS INDICATE A TRANSITION DAY ON THURSDAY OVER GA IN ADVANCE
OF THE NEXT STORM SYSTEM IN THE CENTRAL U.S. A SOUTHWEST FLOW
AT THE SURFACE AND ALOFT WILL MAXIMIZE THE DIURNAL HEATING ON
THURSDAY. THIS WILL HELP CREATE A MODERATELY UNSTABLE ENVIRONMENT
OVER NORTH GA WITH ISOLATED TSTORMS IN THE AFTERNOON AS A WEAK UPPER
LEVEL DISTURBANCE PASSES OVER THE AREA. THE UNSTABLE AIRMASS WILL
BE ENHANCED WITH GULF MOISTURE AS A COLD FRONT APPROACHES GA
THURSDAY NIGHT. SCATTERED TSTMS IN THE EVENING WILL INCREASE TO
NUMEROUS AFTER MIDNIGHT.

A BLEND OF MET/MAV MOS GUIDANCE WAS USED FOR MIN/MAX TEMPS AND POPS
THROUGH THURSDAY. EXPANDED THE AREAL COVERAGE OF LIKELY POPS OVER
NORTH GA THURSDAY NIGHT DUE TO GREATER CONFIDENCE OF MEASURABLE
RAIN.

16

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

NO CHANGES WERE MADE TO THE EXTENDED FORECAST. AT THIS TIME IT
APPEARS THAT A SPRING LIKE WEATHER PATTERN WILL AFFECT THE AREA ON
FRIDAY. AT THIS POINT LOW LEVEL SHEAR IS LIMITED AND DEEP LAYER
SHEAR IS MEDIOCRE AT BEST...AOA 40 KNOTS. THE DEEP LAYER SHEAR
ALONG WITH MODERATE INSTABILITY...A LOW LEVEL JET...A COLD FRONT
AND DIVERGENCE ALOFT WILL LEAD TO ORGANIZED THUNDERSTORMS. SOME OF
WHICH COULD BE SEVERE. AT THIS TIME IT APPEARS THE DOMINATE THREAT
FROM ANY STORMS WOULD BE WIND AND HAIL. THESE RISKS MAY CHANGE AS
THE FORECAST IS REFINED AT A LATER TIME. PREVIOUS DISCUSSION IS BELOW.

ARG

PREV DISCUSSION... /ISSUED 135 PM EDT WED MAY 30 2012/

LONG TERM /FRIDAY THROUGH TUESDAY/...
/ISSUED AT 408 AM EDT WED
MAY 30 2012/ MAIN FORECAST CONCERN IS COLD FRONTAL PASSAGE AND
ASSOCIATED THUNDERSTORM POTENTIAL ON FRIDAY. A POTENT UPPER LEVEL
TROUGH WILL BE OVER THE CENTRAL CONUS AND THE CORRESPONDING SFC
LOW WILL TRACK NORTHEASTWARD TOWARD THE GREAT LAKES TO START OUT
THE LONG TERM PERIOD. GUIDANCE IS IN BETTER AGREEMENT WITH TIMING
OF FROPA AS IT LOOKS TO REACH THE NORTHWEST PORTION OF THE
FORECAST AREA NEAR 12-15Z FRIDAY AND EXIT THE SOUTHEAST PORTION
AFTER 06Z SATURDAY. WHILE THE GFS AND ECMWF ARE QUITE SIMILAR WITH
TIMING OF THIS SYSTEM... THE NAM IS A BIT QUICKER. THE COMBINATION
OF 1000-1500 J/KG OF CAPE... A 40KT LOW LEVEL JET... AND DECENT
DIVERGENCE ALOFT WILL ALLOW FOR ORGANIZED CONVECTIVE DEVELOPMENT.
STRONG TO SEVERE ISOLATED STORMS MAY BE POSSIBLE AGAIN ON
FRIDAY... ESPECIALLY DURING THE AFTERNOON HOURS WITH THE GREATER
DAYTIME HEATING. BEHIND THIS FRONT... PREFER THE ECMWF...THAT
SHOWS A QUIETER WEATHER PATTERN OVER THE WEEKEND AND THROUGH EARLY
NEXT WEEK AS HIGH PRESSURE AND A DRIER NW FLOW ALOFT DOMINATES. A
WEAK FRONTAL BOUNDARY SAGS INTO THE STATE ON TUESDAY... WARRANTING
A CHANCE OF POPS MAINLY NORTH.

03

FIRE WEATHER...
A DRY NORTHWEST WIND FLOW WILL ALLOW RH VALUES TO BRIEFLY DIP AT OR
BELOW CRITICALLY LOW VALUES THIS AFTERNOON ACROSS PARTS OF NORTH
GEORGIA. HOWEVER...FUELS ARE WET FROM OVERNIGHT RAINS AND WINDS WILL
BE LESS THAN 15 MPH... SO NO MAJOR CONCERNS AT THIS TIME. WINDS
WILL SWING AROUND MORE SOUTHERLY ON THURSDAY.

AVIATION...
18Z UPDATE...
THE INFLUENCE OF THE PRESSURE GRADIENT FROM T.D. BERYL HAS BEGUN TO
DIMINISH ACROSS GA THIS AFTERNOON...SO HAVE LOWERED THE AVERAGE WIND
SPEED AND GUSTS A COUPLE OF KNOTS. OTHERWISE...WEAK HIGH PRESSURE
WILL BUILD OVER THE FORECAST AREA THIS AFTERNOON AND PREVAIL TONIGHT
WITH VFR CONDITIONS. THESE CONDITIONS WILL CONTINUE INTO THURSDAY.

16

//ATL
18Z UPDATE...
MEDIUM CONFIDENCE ON WIND GUST SPEEDS.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

&&

.AVIATION...
00Z UPDATE...
VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE PERIOD WITH SCT
HIGH CLOUDS OVERNIGHT AND FEW-SCT CLOUDS 6 TO 7 THSD FT THURSDAY.
LIGHT NORTHWEST WINDS OVERNIGHT...BECOMING S TO SW THURSDAY WITH SPEEDS
GENERALLY 8 TO 10 KTS. THINK ANY CONVECTION THURSDAY WILL STAY OF
TAF SITES...BUT MAY BEGIN TO SEE SOME CONVECTION APPROACH ATL
METRO AND AHN SITES THURSDAY EVENING.

//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  94  66  83 /   0  10  30  60
ATLANTA         67  93  68  80 /   0   5  60  70
BLAIRSVILLE     58  86  63  72 /   5  20  60  70
CARTERSVILLE    57  93  65  78 /   5  20  60  70
COLUMBUS        68  94  68  85 /   0   5  30  60
GAINESVILLE     64  91  67  78 /   5  20  60  70
MACON           62  94  67  87 /   0   5  30  50
ROME            59  93  67  78 /   5  20  70  70
PEACHTREE CITY  57  91  65  81 /   0   5  50  70
VIDALIA         68  93  71  90 /   0   5  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 11:33 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1133 AM EDT WED MAY 30 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1133 AM EDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
SOUTHERN PORTION OF CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE AND LINGERING BOUNDARIES FROM
PREVIOUS STORMS WILL IMPACT SOUTH CENTRAL GEORGIA.

.PRIMARY HAZARDS...
SMALL HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING ARE THE
PRIMARY THREATS FROM ANY THUNDERSTORM DEVELOPMENT.

.DISCUSSION...
FORECAST CAPE VALUES OF 1000-1500 J/KG IN COMBINATION WITH A WEAK
UPPER LEVEL DISTURBANCE AND ANY PRE-EXISTING BOUNDARIES FROM
STORMS LATE TUESDAY NIGHT WILL FOCUS ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE APPROACH AND PASSAGE OF A COLD FRONT FROM THE NORTHWEST WILL
BRING A MORE SIGNIFICANT CHANCE FOR THUNDERSTORM DEVELOPMENT FROM
THURSDAY THROUGH EARLY SATURDAY MORNING. SOME STORMS MAY BE
SEVERE ON FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED
THUNDERSTORMS IN NORTHERN GEORGIA DURING THE AFTERNOON ON SUNDAY
AND MONDAY. A WEAK FRONTAL BOUNDARY WILL BRING ANOTHER CHANCE FOR
THUNDERSTORMS ON TUESDAY ACROSS NORTHWESTERN GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 30, 6:42 PM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED MAY 30 2012

GAZ083-084-302315-
642 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TWIGGS AND
WILKINSON COUNTIES UNTIL 715 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JEFFERSONVILLE...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TWIGGS AND
WILKINSON COUNTIES THROUGH 715 PM EDT. IN ADDITION...OCCASIONAL
LIGHTNING IS EXPECTED. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE RIPLEY...MYRICKS MILL...JEFFERSONVILLE...DISTRICT
PATH...ALLENTOWN AND DANVILLE.

&&

LAT...LON 3281 8345 3286 8325 3262 8314 3251 8337
TIME...MOT...LOC 2242Z 343DEG 20KT 3271 8331
Special weather statement, May 30, 9:55 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT WED MAY 30 2012

GAZ112-113-310245-
955 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TOOMBS AND
MONTGOMERY COUNTIES UNTIL 1045 PM EDT...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR VIDALIA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TOOMBS AND
MONTGOMERY COUNTIES THROUGH 1045 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE NORMANTOWN...KIBBEE...TARRYTOWN...HIGGSTON...
VIDALIA...LYONS...PONDEROSA...SANTA CLAUS...ALSTON...CENTER...
OHOOPEE...SOUTH THOMPSON...ROCK SPRINGS...TOOMBS CENTRAL AND NEW
BRANCH.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3205 8220 3204 8247 3233 8257 3235 8240
      3232 8236 3229 8235 3230 8227 3232 8223
      3231 8222 3228 8222 3216 8218
TIME...MOT...LOC 0155Z 329DEG 17KT 3223 8241
Special weather statement, May 30, 10:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1002 PM EDT WED MAY 30 2012

GAZ093>095-310230-
1002 PM EDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PEACH...MACON AND
HOUSTON COUNTIES UNTIL 1030 PM EDT...

AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MEADOWDALE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS PEACH...
MACON AND HOUSTON COUNTIES THROUGH 1030 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE MIAMI VALLEY...FORT VALLEY...SAINT LOUIS...
PERRY...MEADOWDALE...MOSS OAK...GROVE PARK...ELKO AND HENDERSON.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3232 8366 3231 8392 3257 8390 3257 8369
TIME...MOT...LOC 0202Z 358DEG 6KT 3248 8379

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:55 PM EDTSpecial Weather StatementFFCToombs50 min
May 31, 12:53 PM EDTSpecial Weather StatementFFCBleckley37 min
May 31, 4:34 PM EDTSpecial Weather StatementFFCEmanuel26 min
May 31, 4:58 PM EDTSpecial Weather StatementFFCJefferson32 min
May 31, 5:06 PM EDTSevere Thunderstorm WarningFFCJefferson39 min
May 31, 5:16 PM EDTSpecial Weather StatementFFCGilmer29 min
May 31, 5:24 PM EDTSpecial Weather StatementFFCEmanuel36 min
May 31, 5:44 PM EDTSpecial Weather StatementFFCGilmer61 min
May 31, 6:39 PM EDTSpecial Weather StatementFFCGlascock, Warren36 min
May 31, 6:44 PM EDTSpecial Weather StatementFFCTaylor31 min
May 31, 6:55 PM EDTSevere Thunderstorm WarningFFCGlascock, Warren50 min
May 31, 7:16 PM EDTSpecial Weather StatementFFCUpson29 min
May 31, 7:48 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson42 min
May 31, 7:59 PM EDTSpecial Weather StatementFFCWheeler31 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.